Alert archive / Kansas / Winter Weather Advisories in 2021
Winter Weather Advisory 9, NWS Wichita, KS
NWS Wichita, KS issued this winter weather advisory at Mar 17, 2021, 2:42 PM CDT for 8 counties in Kansas. It took effect at Mar 17, 2021, 7:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2021, 2:42 PM CDT (19:42 UTC)
- In effect from
- Mar 17, 2021, 7:00 PM CDT
- Expired
- Mar 18, 2021, 3:03 AM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Butler County, KS, Chase County, KS, Greenwood County, KS, Harvey County, KS, Marion County, KS, Sedgwick County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 601 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045 WWUS43 KICT 171942 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 242 PM CDT Wed Mar 17 2021 ...A Wet Slushy Snow this Evening and Tonight... .A slow moving storm system over northern Oklahoma will bring a wintry mix to portions of southern Kansas tonight. Rain will mix with snow across south central and southeast Kansas becoming all snow at times. The snow could become heavy at times before ending during the predawn hours on Thursday. KSZ052-053-068>072-083-180945- /O.NEW.KICT.WW.Y.0009.210318T0200Z-210318T1200Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 242 PM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 AM CDT THURSDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of one to two inches with locally higher amounts possible along and east of the Kansas Turnpike. Winds gusting as high as 40 mph. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...From 9 PM this evening to 7 AM CDT Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Strong winds may create some blowing snow and reduced visibilities. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
3 follow-up statements
945 WWUS43 KICT 172153 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 453 PM CDT Wed Mar 17 2021 ...A Wet Slushy Snow this Evening and Tonight... .A slow moving storm system over northern Oklahoma will bring a wintry mix to portions of southern Kansas tonight. Rain will mix with snow across south central and southeast Kansas becoming all snow at times. The snow could become heavy at times before ending during the predawn hours on Thursday. KSZ052-053-068>072-083-181200- /O.EXT.KICT.WW.Y.0009.210318T0000Z-210318T1200Z/ Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 453 PM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...Mixed precipitation expected. Total snow accumulations of one to two inches with locally higher amounts possible along and east of the Kansas Turnpike. Winds gusting over 35 mph at times * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 7 AM CDT Thursday. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
319 WWUS43 KICT 180236 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 936 PM CDT Wed Mar 17 2021 ...A Wet Slushy Snow Overnight... KSZ052-068-083-180345- /O.CAN.KICT.WW.Y.0009.000000T0000Z-210318T1200Z/ Marion-Harvey-Sedgwick- Including the cities of Hillsboro, Marion, Peabody, Newton, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 936 PM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Wet snow or snow mixed with rain will diminish and end before midnight. Little if any additional snow accumulation is expected. Therefore the Winter Weather Advisory has been cancelled. $$ KSZ053-069>072-181200- /O.CON.KICT.WW.Y.0009.000000T0000Z-210318T1200Z/ Chase-Butler-Greenwood-Woodson-Allen- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, and Humboldt 936 PM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT THURSDAY... * WHAT...Wet snow. Additional snow accumulations of up to two inches. Winds gusting as high as 35 mph. * WHERE...Butler, Chase, Allen, Woodson and Greenwood Counties. * WHEN...Until 7 AM CDT Thursday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
482 WWUS43 KICT 180803 WSWICT URGENT - WINTER WEATHER MESSAGE National Weather Service Wichita KS 303 AM CDT Thu Mar 18 2021 KSZ053-069>072-180915- /O.CAN.KICT.WW.Y.0009.000000T0000Z-210318T1200Z/ Chase-Butler-Greenwood-Woodson-Allen- Including the cities of Cottonwood Falls, Strong City, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, and Humboldt 303 AM CDT Thu Mar 18 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Most of the wintry mix of rain and snow has moved to the east of the area. So the winter weather advisory is cancelled. $$ Ketcham
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this winter weather advisory went out at Mar 17, 2:02 PM CDT, 40 minutes earlier.
Area forecast discussion, Mar 17, 2:02 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 202 PM CDT Wed Mar 17 2021 .SHORT TERM...(This evening through Saturday night) Issued at 155 PM CDT Wed Mar 17 2021 A mid/upper trough over western Oklahoma early this afternoon is progged to move eastward into northern Arkansas this evening. Tonight...widespread precipitation is expected to fill in on the backside of this system during the afternoon hours and continue through the evening hours with an intense deformation band expected to develop on the northwest side of the mid/upper trough. Initially, we'll see some elevated CAPE which will support thunderstorms but this will fade as we move into the late afternoon/early evening hours. There is still a broad zone of mid- level frontogenesis coincident with a TROWAL signal and some negative epv above the area of fronto-g all supportive of a more organized area of snowfall this evening and tonight. The main problem is our relatively "warm" surface layer that will require some dynamic cooling to remain below 3C supporting snow at the surface. The main change from the previous forecast was an eastward and southeastward shift of the main axis of snowfall while introducing some minor accumulations in the 1-2+ inch range across the Turnpike and into the Flint Hills area or slightly south and east of the previous forecast. Due to the "warm" surface layer, confidence in snow accumulations remain low with some forecast bust potential given the favorable column. Thu-Sat...Dry weather conditions will return for Thursday with near or slightly below normal temperatures anticipated. Breezy north winds early in the period should relax as we move through the day and the pressure gradient relaxes. A mid/upper ridge is progged to build into the central CONUS late in the week and into the weekend bringing dry and mild conditions to the area. Breezy south winds will return on Saturday with above normal highs around 60 expected. .LONG TERM...(Sunday through Wednesday) Issued at 155 PM CDT Wed Mar 17 2021 Southwest flow will prevail at the start of the period with a mean mid/upper trough situated across the western CONUS. We'll see increasing chances for precipitation late on Sun and into the beginning of the week as a mid/upper trough is progged to emerge from the Rockies and move over the Central Plains on Mon-Tue bringing another round of precipitation to the area. Unsettled weather may linger into the middle of the week with mid/upper troughing progged across the central CONUS. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1244 PM CDT Wed Mar 17 2021 The main concerns are precipitation type and low stratus trends. A strong low pressure system over northern Oklahoma at midday, will traverse slowly eastward reaching south-central Missouri by late tonight. This will maintain a fairly tight pressure gradient with gusty north winds across central and eastern Kansas this afternoon through Thursday morning. Rain with embedded thunderstorms will affect south-central and southeastern Kansas this afternoon into tonight. Meanwhile, rain is expected to mix with and change to snow for a few hours in south-central and southeast KS, affecting the HUT, ICT, SLN and CNU terminals the most, where wet snow accumulations of a half inch up to 2 inches is possible, mainly on grassy and elevated surfaces. IFR conditions should dominate in south-central and southeast KS through this evening, then MVFR should prevail at all terminals by early Thursday morning. && .FIRE WEATHER... Issued at 155 PM CDT Wed Mar 17 2021 Fire weather concerns will remain low the next few days due to additional precipitation through tonight. Breezy southerly winds will return on Saturday into Sunday which will allow the grassland fire danger index to reach the very high category across portions of the area. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 45 33 51 31 / 100 100 0 0 Hutchinson 39 31 50 28 / 100 100 0 0 Newton 43 31 50 29 / 100 100 0 0 ElDorado 46 32 50 31 / 100 90 10 0 Winfield-KWLD 48 33 51 33 / 100 70 0 0 Russell 39 29 51 26 / 90 50 0 0 Great Bend 37 29 50 26 / 90 50 0 0 Salina 39 31 52 28 / 100 100 0 0 McPherson 39 30 50 28 / 100 100 0 0 Coffeyville 53 35 48 32 / 90 70 20 0 Chanute 50 33 47 31 / 90 80 20 0 Iola 48 33 46 30 / 90 80 20 0 Parsons-KPPF 50 34 47 31 / 90 70 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 1 AM CDT Thursday for KSZ052-053-069>072- 093>096-098>100. Winter Weather Advisory from 7 PM this evening to 7 AM CDT Thursday for KSZ052-053-068>072-083. Wind Advisory until 8 PM CDT this evening for KSZ032-033-047>051- 067-068-082-083-091-092. && SHORT TERM...MWM LONG TERM...MWM AVIATION...JMC FIRE WEATHER...MWM
Hazardous weather outlook, Mar 17, 11:45 AM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1145 AM CDT Wed Mar 17 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-181645- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1145 AM CDT Wed Mar 17 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Strong north winds will overspread the entire area today, with sustained winds of 25 to 35 mph with gusts 45 mph. See the latest wind advisory for further details. Rain with embedded thunderstorms is expected this afternoon and evening across south central and southeast Kansas. Isolated strong to severe storms are possible in southeast Kansas with nickel to quarter size hail. A brief tornado cannot be ruled out this afternoon to the southeast of a Caney to Parsons line. Rain is expected to mix with and change to wet snow very late this afternoon into tonight across south-central into east-central Kansas, where one to two inches of slushy snow is possible. Most of the snow accumulations will be on elevated, grassy surfaces. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and a few thunderstorms return to the region for Monday night. At this time, the threat of strong to severe storms appears to be low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 8:31 PM CDT | River Flood Warning | ICT | Cowley, Sumner | 47 hr |
| Mar 16, 10:21 PM CDT | Special Weather Statement | ICT | Kingman | 24 min |
| Mar 16, 10:56 PM CDT | Special Weather Statement | ICT | Kingman | 34 min |
| Mar 16, 11:11 PM CDT | Special Weather Statement | ICT | Harper | 49 min |
| Mar 16, 11:22 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 53 min |
| Mar 16, 11:48 PM CDT | Special Weather Statement | ICT | Sumner | 27 min |
| Mar 16, 11:58 PM CDT | Special Weather Statement | ICT | Sedgwick | 32 min |
| Mar 17, 12:12 AM CDT | Special Weather Statement | ICT | Sedgwick | 33 min |
| Mar 17, 12:16 AM CDT | Special Weather Statement | ICT | Butler | 29 min |
| Mar 17, 12:17 AM CDT | Special Weather Statement | ICT | Reno | 28 min |
| Mar 17, 12:19 AM CDT | Special Weather Statement | ICT | Sedgwick | 26 min |
| Mar 17, 12:22 AM CDT | Special Weather Statement | ICT | Harper | 23 min |
| Mar 17, 12:44 AM CDT | Special Weather Statement | ICT | Kingman | 31 min |
| Mar 17, 12:46 AM CDT | Special Weather Statement | ICT | Marion | 29 min |
| Mar 17, 1:02 AM CDT | Special Weather Statement | ICT | Cowley | 28 min |
| Mar 17, 1:06 AM CDT | Special Weather Statement | ICT | Harper | 24 min |
| Mar 17, 1:22 AM CDT | Special Weather Statement | ICT | Sumner | 23 min |
| Mar 17, 1:38 AM CDT | Special Weather Statement | ICT | Sumner | 37 min |
| Mar 17, 2:11 AM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| Mar 17, 2:54 AM CDT | Special Weather Statement | ICT | Cowley | 51 min |
| Mar 17, 3:37 AM CDT | Special Weather Statement | ICT | Chautauqua | 53 min |
| Mar 17, 4:27 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 63 min |
| Mar 17, 8:33 AM CDT | River Flood Warning | ICT | Sumner | 27 hr |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Cherokee, Labette | 4 days |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Neosho | 3 days |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Allen, Neosho | 58 hr |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Allen | 39 hr |
| Mar 17, 10:16 AM CDT | River Flood Warning | ICT | Labette, Neosho | 4 days |
| Mar 17, 11:57 AM CDT | River Flood Warning | ICT | Wilson | 20 hr |
| Mar 17, 12:01 PM CDT | River Flood Warning | ICT | Montgomery, Wilson | 4 hr |
| Mar 17, 3:28 PM CDT | Special Weather Statement | ICT | Chautauqua | 32 min |
| Mar 17, 3:29 PM CDT | Special Weather Statement | ICT | Wilson | 46 min |
| Mar 17, 4:21 PM CDT | Special Weather Statement | ICT | Labette | 24 min |
| Mar 17, 4:57 PM CDT | Special Weather Statement | ICT | Butler, Chase, Sedgwick, Sumner | 48 min |
Nearby
Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.